Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 354, NWS Tallahassee, FL

July 30, 2012Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 30, 2012, 9:44 PM CDT for Coffee County, Dale County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 9:44 PM CDT (02:44 UTC)
Expired
Jul 30, 2012, 10:14 PM CDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS52 KTAE 310244
SVRTAE
ALC031-045-310330-
/O.NEW.KTAE.SV.W.0354.120731T0244Z-120731T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
944 PM CDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN DALE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 1030 PM CDT

* AT 942 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLOWERS
  CROSSROADS...AND MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILKINSTOWN...ROETON...HWY 231 PEA RIVER BRIDGE...CHESTNUT GROVE...
  FRISCO...ROCKY HEAD...JACK...JAVA...NEW HOPE...VICTORIA...LOWRY
  MILL...GREATER SALEM CHURCH...EANON...ARCUS...WISE MILL...MIXONS
  CROSSROADS...CAMP HUMMING HILLS...TABERNACLE...WOODLAND GROVE
  CHURCH...CAMP ALAFLO BSA...CLINTONVILLE AND RICHBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3159 8602 3163 8601 3163 8581 3162 8574
      3138 8572 3140 8606
TIME...MOT...LOC 0244Z 002DEG 21KT 3165 8587

$$

15-HARRIGAN
2 follow-up statements
456 
WWUS52 KTAE 310307
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1007 PM CDT MON JUL 30 2012

ALC031-045-310330-
/O.CON.KTAE.SV.W.0354.000000T0000Z-120731T0330Z/
COFFEE AL-DALE AL-
1007 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WEST CENTRAL DALE AND EAST CENTRAL COFFEE COUNTIES...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EANON...MOVING SOUTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TABERNACLE...CLINTONVILLE AND CAMP ALAFLO BSA

&&

LAT...LON 3156 8589 3158 8574 3138 8572 3139 8590
TIME...MOT...LOC 0307Z 344DEG 19KT 3150 8582

$$

08-LAMERS
770 
WWUS52 KTAE 310314
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 PM CDT MON JUL 30 2012

ALC031-045-310323-
/O.CAN.KTAE.SV.W.0354.000000T0000Z-120731T0330Z/
COFFEE AL-DALE AL-
1014 PM CDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DALE AND EAST
CENTRAL COFFEE COUNTIES IS CANCELLED...

THE STORM THAT HAD PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS. PARTS OF COFFEE AND DALE COUNTIES MAY STILL SEE SOME STRONG 
STORMS WITH GUSTY WINDS AND LIGHTNING OVER THE NEXT 30 TO 60 
MINUTES. 

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3156 8589 3158 8574 3138 8572 3139 8590
TIME...MOT...LOC 0313Z 344DEG 19KT 3147 8581

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:54 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 30, 8:54 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EDT Mon Jul 30 2012

.NEAR TERM [Until 8 AM Tuesday Morning]...
With Strong to Severe Thunderstorms continuing to fire over
Southeast Alabama and the Florida Panhandle, have already nudged
the grids several times this afternoon and evening to keep the
Pops and Weather up to date. Have kept the the Severe Threat in
across the western half of the CWA through 05 UTC, with only Isld
to Sct weaker storms expected thereafter

&&

.SHORT TERM [8 AM Tuesday Morning Through Wednesday Night]...
Previous package and discussion was left as is by the day shift,
and it appears to be generally on track with respect to the high
Pops on Tuesday (60% across the board), and lower Pops on Wednesday
(30-40%) as the MCS threat should diminish by mid week. The only
changes worth considering at this time would be to expand the
threat for Severe Weather on Tuesday to include the entire CWA
(as SPC has expanded the Slight Risk quite a bit in area), and
possibly increase Pops up a bit as well, but will leave for the Mid
shift to make the final call.

&&

.LONG TERM [Thursday through Monday]...
The upper level anticyclone that will be anchored near the TX- NM
border in the short term should begin to weaken and broaden out
from west-to-east across the Southern US on Thursday. Therefore,
the northwest flow in the mid- upper levels should begin to break
down later on Thursday, but especially by Friday. This should
return the area to a lighter flow pattern overall, and Pops should
begin to follow a more typical diurnal trend for the summer
months. For Wednesday Night and Thursday, Pops were kept fairly
even from the overnight into the daytime period to account for the
potential for any shortwaves moving SE around the eastern
periphery of the anticyclone, and produce some overnight
convection. From Friday into Monday, we still appear to be near a
weakness in the upper level ridge with slightly lower heights and
slightly higher mean vorticity. Therefore, it is possible that the
weather will remain somewhat unsettled into next weekend.
1000-500mb thicknesses and 850mb temperatures remain fairly
consistent or even decrease slightly at times over the extended
period, so temperatures were kept fairly consistent as well: highs
in the low 90s and lows around 73-74.

&&

.AVIATION [Beginning 01Z Tuesday]...
Last convective tempos for showers and storms for tonight should
be at at VLD and DHN, with MVFR restrictions expected at all of
the terminals later tonight (except for IFR at VLD). With yet
another MCS on the docket for Tuesday, could see close to a
repeat performance, but the timing is more uncertain. Based the
timing for convection on the 00 UTC package close (within 2-3 hrs
after) to our 18 UTC local WRF run, but since it killed off this
evening's convection too soon, this may need to be pushed back
even further.

&&

.MARINE...
An east to west oriented high pressure ridge will remain south of
the coastal waters through the week, providing the region with
southwest to west winds. Winds and seas will be slightly higher than
typical summertime levels through Wednesday, due to the close
proximity of a low pressure trough to the north. However, they will
remain well below advisory levels. Winds and seas will return to low
levels by the end of the week.

&&

.FIRE WEATHER...
Relative humidity levels are expected to remain above critical
thresholds for the next several days, so red flag conditions will
remain highly unlikely.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Gould
SHORT TERM...Gould
LONG TERM...Lamers
AVIATION...Gould
MARINE...Gould/Fournier
FIRE WEATHER...Gould
Hazardous weather outlook, Jul 30, 8:17 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
917 PM EDT MON JUL 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
917 PM EDT MON JUL 30 2012 /817 PM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY...

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY WEAKEN DURING
THE OVERNIGHT HOURS TONIGHT. THE SEVERE STORM THREAT SHOULD
GRADUALLY DIMINISH...BUT IT WILL RETURN AGAIN ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

CONDITIONS APPEAR FAVORABLE FOR A MORE ORGANIZED SEVERE STORM
THREAT ON TUESDAY OR TUESDAY NIGHT THAN WHAT WE NORMALLY HAVE ON A
TYPICAL SUMMER DAY. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS...BUT DETAILS ARE NOT CLEAR AT THIS TIME. STAY TUNED FOR
UPDATES. OTHERWISE...A MORE SEASONAL SUMMERTIME PATTERN IS LIKELY
TO RETURN WEDNESDAY...WITH SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...AND LESS OF A CHANCE FOR ORGANIZED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON TUESDAY. SPOTTERS SHOULD
CONSIDER THEMSELVES ACTIVATED IF A WATCH...WARNING...OR ADVISORY
IS ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD/FOURNIER

In the hours before

Local storm report, Jul 30, 7:02 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     LIGHTNING        LEVEL PLAINS            31.30N 85.78W
07/30/2012                   DALE               AL   911 CALL CENTER

            HOUSE HIT BY LIGHTNING IN LEVEL PLAINS

0745 PM     TSTM WND DMG     LEVEL PLAINS            31.30N 85.78W
07/30/2012                   DALE               AL   911 CALL CENTER

            AT LEAST TWO TREES DOWN IN LEVEL PLAINS AND NO POWER IN
            THE AREA.

&&

DVD
Local storm report, Jul 30, 7:22 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
822 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             HARTFORD                31.11N 85.69W
07/30/2012  E1.00 INCH       GENEVA             AL   PUBLIC

            QUARTER SIZE HAIL ESTIMATED BY PUBLIC IN HARTFORD.

&&

DVD
Local storm report, Jul 30, 7:26 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
826 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             6 SSW PINCKARD          31.24N 85.60W
07/30/2012  E1.00 INCH       HOUSTON            AL   TRAINED SPOTTER

            QUARTER SIZE HAIL NEAR INTERSECTION OF HIGHWAY 84W AND
            CUMBI ROAD.

&&

DVD
Local storm report, Jul 30, 7:39 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
839 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             SLOCOMB                 31.11N 85.59W
07/30/2012  E1.75 INCH       GENEVA             AL   PUBLIC

            PUBLIC ESTIMATED GOLF BALL SIZE HAIL IN SLOCOMB. REPORTED
            VIA FACEBOOK.

&&

DVD
Local storm report, Jul 30, 7:46 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
846 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             DUNDEE                  31.12N 85.67W
07/30/2012  E1.00 INCH       GENEVA             AL   PUBLIC

            PICTURE OF HAIL ESTIMATED AT QUARTER SIZE FROM THE DUNDEE
            AREA ON FACEBOOK.

&&

DVD
Local storm report, Jul 30, 8:19 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
919 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             WICKSBURG               31.21N 85.62W
07/30/2012  E1.50 INCH       HOUSTON            AL   PUBLIC

            HAIL LARGER THAN COINS REPORTED IN WICKSBURG.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:16 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston44 min
Jul 30, 7:20 PM CDTSevere Thunderstorm WarningTAEHenry40 min
Jul 30, 8:00 PM CDTAreal Flood AdvisoryTAECoffee3 hr
Jul 30, 8:40 PM CDTFlash Flood WarningTAECoffee2 hr
Jul 30, 9:41 PM CDTAreal Flood AdvisoryTAECoffee2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.